Popular Antibiotic May Raise Risk of Sudden Death
By DENISE GRADY
Published: May 16, 2012
A new study finds that a widely used antibiotic, azithromycin, may increase the likelihood of sudden death in adults, especially those who have heart disease or are at high risk for it.
Photo Researchers, Inc.
A study links azithromycin to abnormal heart rhythms.
The increased odds of death are small, but significant enough that the authors of the study say doctors should consider prescribing a different drug, like amoxicillin, for high-risk patients who need antibiotics. People at high risk include those with heart failure, diabetes or a previous heart attack, and those who have undergone bypass surgery or have had stents implanted. In such patients, the drug may cause abnormal heart rhythms that can be fatal. Just how the drug might disrupt heart rhythm is not known, the researchers said.
The concerns do not apply to children, because most have very little risk of heart disease, according to the lead author of the study, Wayne A. Ray, a professor of preventive medicine at Vanderbilt University. The study is being published on Thursday in The New England Journal of Medicine.